Q: My wife is always telling me not to eat so many Brazil nuts. The past 10 days, I have eaten more than usual, up to six a day. I probably ate at least 40 nuts total. I estimate that batch contained up to 6 mg of selenium, which is way too much.
I have noticed a metallic taste in my mouth. That's a known symptom of selenium toxicity, so I am going to stop for a while and not OD in the future!
A: Your wife is right about not pigging out on Brazil nuts. Brazil nuts are high in selenium, and an ounce (roughly half a dozen) provides 800 micrograms. That's about double the U.S. recommended tolerable upper limit. Overindulging regularly could lead to selenium toxicity. Symptoms may include a metallic taste, garlic odor on the breath, hair loss, brittle nails, fatigue, nausea, rash, diarrhea, runny nose, cough and nerve pain. Selenium-containing supplements are another potential source of this mineral.
Q: I have been taking red yeast rice (RYR) for a couple of years. My cholesterol dropped dramatically, but I began to develop muscle aches and joint pain in my legs and hips.
Now my pain has become debilitating and constant. Celebrex helped but gave me burning in my stomach, so I stopped it. My pain has become even worse and is affecting my job and my ability to exercise.
Might it be the RYR? I've been to many doctors who have no idea where this pain is coming from. I have been active my whole life, and at 59 I feel like I'm headed toward a battle with chronic pain in my lower extremities. Doctors don't seem to want to admit RYR or statins are the culprit.
A: Red yeast rice is a controversial dietary supplement for lowering cholesterol. It contains low doses of several natural statins. Whether someone is taking atorvastatin (Lipitor), lovastatin, pravastatin, rosuvastatin (Crestor), simvastatin or RYR, muscle and joint pain are possible side effects.
RYR is as effective as pravastatin in lowering LDL cholesterol. Many people tolerate RYR without symptoms, but like you, some people react with muscle and joint pain (American Journal of Cardiology, Jan. 15, 2010). It would be a good idea to stop taking this supplement given your situation.
Q: I have been taking a magnesium supplement (300 mg of magnesium oxide daily) for a while to combat terrible leg cramps that wake me up in the middle of the night. It has been an incredible help. (Magnesium citrate does not work as well for me.)
I read about possible side effects and found that it also lowers blood pressure, which is good since I am on BP meds.
The other day, my husband remarked that my rosacea seems to have virtually disappeared. I put Metrogel on every night as usual, but it looks much better. Is there a connection between using magnesium oxide and reducing rosacea flare-ups?
A: We could find no studies to support this approach. Nevertheless, other readers also have reported that magnesium, whether applied topically (Epsom salts or milk of magnesia) or in a supplement, may be helpful against rosacea. This condition causes redness of the cheeks, forehead and nose, and also may cause pimplelike blemishes.
Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.Copyright © 2014, The Baltimore Sun